Accessibility links

More Deaths Reported in Nigeria's Teething Drug Contamination


Nigerian health officials say at least 14 more children have died after taking a teething mixture discovered to contain a harmful substance. Gilbert da Costa in Abuja has this report for VOA.

The chief medical director at the Lagos University Teaching Hospital, the largest public health facility in the commercial capital, Professor Akin Osibanjo, told VOA that 17 children have died at the hospital in the past two weeks.

He said evidence so far suggests that the deaths were drug-related, but noted that more tests were needed to confirm the agent responsible.

"In the past two weeks we recorded an increase in the number of children having acute renal failure, which we reported to the federal ministry of health and is being investigated as to the cause. Other measures are being put in place to control what we term to be an emerging epidemic," said Osibanjo. "We suspect that the epidemic may be drug-related but investigations are ongoing."

The Lagos state government says 14 more infants, who were aged between four months and three years, have died in government hospitals in Lagos since the national food and the drug control agency NAFDAC said 25 children have died after taking a teething mixture that was contaminated with the industrial solvent diethylene glycol.

NAFDAC says it had shut down the manufacturer of the teething powder, Lagos-based Barewa Pharmaceutical. The drug manufacturer has rejected the accusation.

Health experts predict the final death toll could be much higher as most of the cases were yet to be reported.

NAFDAC says more than 3,000 bottles of the drug were believed to have been contaminated.

The drug administration agency has appealed to doctors across Nigeria to be on the lookout for symptoms of toxic poisoning in babies.

NAFDAC has cracked down in recent years on counterfeit and fake drugs, which has been a problem for decades in a country of 140 million people.

XS
SM
MD
LG